On Lipschitz extension from finite subsets

Assaf Naor, Yuval Rabani

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

We prove that for every n ∈ ℕ there exists a metric space (X, dX), an n-point subset S ⊆ X, a Banach space (Z, ‖ · ‖ Z) and a 1-Lipschitz function f: S → Z such that the Lipschitz constant of every function F: X → Z that extends f is at least a constant multiple of logn. This improves a bound of Johnson and Lindenstrauss [JL84]. We also obtain the following quantitative counterpart to a classical extension theorem of Minty [Min70]. For every α ∈ (1/2, 1] and n ∈ ℕ there exists a metric space (X, dX), an n-point subset S ⊆ X and a function f: S → ℓ2 that is α-Hölder with constant 1, yet the α-Hölder constant of any F: X → ℓ2 that extends f satisfies ‖F‖Lip(α)>(logn)2α−14α+(lognloglogn)α2−12. We formulate a conjecture whose positive solution would strengthen Ball’s nonlinear Maurey extension theorem [Bal92], serving as a far-reaching nonlinear version of a theorem of König, Retherford and Tomczak-Jaegermann [KRTJ80]. We explain how this conjecture would imply as special cases answers to longstanding open questions of Johnson and Lindenstrauss [JL84] and Kalton [Kal04].

Original languageEnglish (US)
Pages (from-to)115-161
Number of pages47
JournalIsrael Journal of Mathematics
Volume219
Issue number1
DOIs
StatePublished - Apr 1 2017

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'On Lipschitz extension from finite subsets'. Together they form a unique fingerprint.

  • Cite this